One of the most notorious and addictive drugs is heroin. Although it has been around for centuries, this dangerous narcotic has made a huge resurgence over the past few years. According to the Center for Disease Control (CDC), 948,000 age 12 and over reported heroin use in 2016. Heroin addiction can happen to anyone regardless of background or socioeconomic status, and kicking the habit is nearly impossible without supervised heroin detox.
Heroin is a sedative narcotic drug that’s derived from the sap of the opium poppy, which grows wild in Central America, South America, Asia, and parts of the Middle East. Although it’s a milky liquid form of morphine when harvested from the seed pod, the sap is processed into a powder. It is sold on the streets around the world under various slang names like smack, H, and horse. Heroin was once considered the scourge of inner cities, but it has made its way into the mainstream.
The most common way people use heroin is to inject it, although many start out smoking or snorting the powder before moving on to needles.
The rise in addiction and high rate of heroin overdose deaths can be partially attributed to the opioid crisis. People who became addicted to prescription painkillers and were cut off from their legal supply of pills have turned to heroin to feed their addictions. Up to 80 percent of those who are in treatment for heroin addiction reportedly started off using legal prescription pain medication.
What Does Heroin Look Like?
Heroin ranges in color for a number of reasons. Due to varying additives, different batches of the drug seldom look the same. Depending on the purity and substances that are mixed with it, heroin can be white, tan, or even dark brown in a very dangerous form called Black Tar. The substances added to heroin to extend its worth include baking soda, starch, OTC painkiller, caffeine or even powdered milk. Buying heroin and running the risk off not knowing what else was added to it can be dangerous.
Initially, heroin produces a euphoric feeling of bliss. That’s because it converts back into morphine once it enters the brain and binds with opioid receptors. That elated feeling is short-lived as continued use causes dependence. Increasing amounts of the drug are needed to get the same high. Your brain chemistry becomes affected, and the drug eventually blocks your ability to experience happiness or feel pain.
The good times end as addiction sets in and using becomes a means of keeping heroin withdrawal symptoms at bay. This can happen much sooner than you think; many users become dependent after just a short time of recreational use. That warm, fuzzy feeling you once experienced when you used will disappear and become replaced by nausea, stomach cramps, and misery if you try to quit without help. This is a condition known as “dope sickness”, and it’s an excruciating part of heroin withdrawal
If someone you love is addicted, the signs of heroin use may not be apparent at first. Some users get pretty good at hiding it and can remain functional for a long time. After a while, the addiction becomes too prevalent, and the need for a fix is all-consuming.
Knowing how heroin affects users may help you to detect if someone close to you is using. The first feeling is one of being in a dreamlike state as the drug hits the brain. As the high progresses, you may notice that they’re nodding off all of the sudden. Their skin may start to itch or turn pale, and they may begin to feel nauseous.
With extended or severe addictions, physical deterioration is among the signs of heroin use. Extreme weight loss is common, and they can have alternating bouts of constipation and diarrhea. The skin may develop abscesses, collapsed veins, or bruising from using needles. Extreme sugar cravings are also common, as are mood swings, depression, and insomnia. Their personality may change, and they can become secretive, have trouble holding a job, or turn to theft to support their habit.
The biggest risk with heroin use is death, but they are some deaths that are slower than heroin overdose. Secondary infections like hepatitis or HIV from sharing needles or using dirty needles are all too common. There’s also a high risk of infections of the heart and lungs. Overdose can lead to coma and death. Because there is no standard strength or dosage, and you never know what the drug is combined with when you buy it, each time you use brings that possibility.
The high itself doesn’t last long, but it can be detected in the system for several days after the last use. Heroin has a half-life of about 30 minutes, meaning that’s how long it takes to reach half of the initial dosage in your bloodstream. Lingering effects can be felt for up to five hours, depending on the amount taken, the person’s weight, and how hydrated they are at the time. If another dose isn’t taken soon after the effects wear off, heroin withdrawal symptoms begin to set in.
One of the first signs of withdrawal is restlessness, and that can start anywhere from six to 24 hours after the last dose. If the user doesn’t get a fix or is trying to quit cold turkey, the symptoms will become more severe, peaking between one to three days. Typical heroin withdrawal symptoms include:
- Dilated pupils
- Increased heart rate
- Low blood pressure
- Severe cramping and muscle spasms
- Vomiting and diarrhea
The longer the drug is withheld, the easier the physical symptoms become; the psychological cravings can continue for years.
The severity of withdrawal is what makes heroin such a hard drug to quit. The best chance of success is by entering an intensive, medically assisted heroin detox program. Even after leaving treatment, long-term maintenance using methadone or suboxone may be necessary for several years.
Accidental overdose and deaths from heroin have reached epidemic proportions in the United States. The latest available figures from the CDC state that l15,500 died from heroin overdose in 2016. Entire families have been devastated by the fallout. Being able to recognize the signs of an overdose and knowing what to do can save a life. Overdose can happen at any time, and it’s critical to seek help immediately.
One of the first symptoms of an overdose is decreased respiration. Breathing and heart rate slow or stop completely, and the victim becomes unresponsive. This causes a condition called hypoxia due to lack of oxygen to the brain. Hypoxia can lead to short and long-term mental impairment, nervous system damage, and irreversible brain damage. Without immediate treatment, the user will slip into a coma and die. If you suspect that someone is overdosing, call 911 immediately.
Emergency departments, police officers, and first responders in many communities are required to carry opioid overdose prevention kits. They’re also available through local health departments. These kits contain a drug called Naloxone, which acts quickly to counteract the effects of an overdose. It can be administered as an injectable or via a nasal spray.
It is important to get the person medical treatment as soon as possible even if you have Naloxone available. Due to the scope and severity of the opioid crisis, many local law enforcement agencies will not take legal action in cases of heroin or opioid overdose. Fear of criminal prosecution was once a big factor that kept people from seeking assistance when someone overdosed.
Someone with a drug dependency isn’t going to readily admit it, and they may not look like an addict. However, if you see signs that point to a substance abuse problem, don’t ignore the issue or hope it will go away. There’s professional advice available on how to approach someone close to you about their substance use.
Is it Easy to Find Help for Heroin Addiction?
The good news is that there is help and hope for overcoming addiction in Florida. Heroin addiction treatment is a high priority at Lakeview Health, where you’ll find medically supervised detox to help wean you off of the drug in a safe, recovery-focused environment. Once we get past the withdrawal symptoms, we can get to work on dealing with the issues that contributed to your addiction.
Whenever you’re ready to begin your recovery, the staff at Lakeview Health is here to give you our full support. Call us at 866-812-8231 any time, day or might, to talk to an admissions counselor. Our services are completely confidential.